Alert archive / Kentucky / Tornado Warnings in 2004

Tornado Warning 33, NWS Paducah, KY

May 30, 2004Daviess County, Kentucky

NWS Paducah, KY issued this tornado warning at May 30, 2004, 3:18 PM CDT for Daviess County, Kentucky. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2004, 3:18 PM CDT (20:18 UTC)
Expired
May 30, 2004, 4:00 PM CDT
In force
42 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Daviess County, KY

What was reported inside it

TimeReportWhereRemark
May 30, 3:33 PM CDTFUNNEL CLOUD1 Nw Knottsville, KY
May 30, 3:33 PM CDTFUNNEL CLOUD1 Nw Knottsville, KY
May 30, 3:33 PM CDTFUNNEL CLOUD1 Nw Knottsville, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:50 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WFUS53 KPAH 302018
TORPAH
KYC059-302100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  DAVIESS COUNTY IN NORTHWEST KENTUCKY

* UNTIL 400 PM CDT

* AT 311 PM CDT...COUNTY OFFICIALS REPORTED A TORNADO NEAR
  MASONVILLE...OR ABOUT 8 MILES SOUTHEAST OF OWENSBORO...MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO PASS NEAR OR THROUGH WHITESVILLE AND 
  KNOTTSVILLE

NOW IS THE TIME TO TAKE ACTION SEEK SHELTER...BY MOVING INTO A
BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
ABANDON MOBILE HOMES AND VEHICLES. STAY AWAY FROM WINDOWS.

LAT...LON 3771 8716 3756 8703 3774 8661 3795 8677

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 30, 3:15 AM CDT, 12 hours 3 minutes earlier.

Area forecast discussion, May 30, 3:15 AM CDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CDT SUN MAY 30 2004

.DISCUSSION...

LIKE THE PAST FEW DAYS...MAIN CONCERN CONTINUES TO BE THE POTENTIAL
FOR WIDESPREAD SEVERE STORM ACTIVITY AND HEAVY RAINS LATER THIS
AFTERNOON AND TONIGHT.  SPC HAS PUT PRACTICALLY ALL OF OUR MO/IL
COUNTIES UNDER A HIGH RISK OF SEVERE STORMS THIS AFTERNOON AND
EARLY TONIGHT.

WARM FRONT CURRENTLY IN THE PROCESS OF LIFTING NORTH OUT OF THE
REGION. THIS WILL LEAVE MOST OF THE REGION IN THE WARM SECTOR FOR
MUCH OF THE DAY. HOWEVER...CAP IN WARM SECTOR IS LITTLE TO NIL AS
ADVERTISED BY 12Z ETA SOUNDINGS AND BY THE ISOLATED ACTIVITY
CURRENTLY POPPING IN WESTERN KENTUCKY. THUS...WILL NEED TO KEEP
ABOUT 30 POPS FOR TODAY...EVEN THOUGH MOST PLACES WILL STAY DRY MUCH
OF THE TIME.

THE ETA SCENARIO HAS BEEN VERY CONSISTENT IN THE 12Z RUNS THE LAST 2
DAYS...SO FOLLOWED IT PRETTY CLOSELY FOR THE MAIN EVENT.  THE STORMS
WILL EITHER DEVELOP IN OR REACH THE FAR WESTERN ZONES BETWEEN 21 AND
00Z...AND THEN SPEED RAPIDLY THROUGH THE ENTIRE QUAD STATE THROUGH
THE EVENING.

THE PREFERRED MODE OF STORM WILL BE SUPERCELLS IN THE EARLY
STAGES...BUT WITH SIGNIFICANT DYNAMICAL FORCING AND A LINEAR
FOCUS...THE STORMS WILL EVENTUALLY LINE OUT. JUST NOT SURE IF THAT
WILL HAPPEN CLOSER TO THE OHIO RIVER...OR CLOSER TO OUR SOUTHEAST
COUNTIES. TORNADOES AND LARGE HAIL WILL BE THE MAIN THREATS WITH THE
DISCREET CELLS THROUGH MID EVENING.  THE DAMAGING WIND THREAT WILL
INCREASE AS IT LINES OUT OVER OUR EASTERN AREAS.  HOWEVER...THERE
WILL STILL BE SOME TORNADO THREAT EVEN AFTER THE LINE DEVELOPS.

ANOTHER DIMENSION TO THIS EVENT WILL BE WITH HEAVY RAINFALL...
ESPECIALLY AFTER THE LINE DEVELOPS AND THE PRECIP BECOMES MORE
WIDESPREAD. HOWEVER...THINKING NOW IS THAT THE PROGRESSIVE NATURE OF
THE SYSTEM SHOULD PRECLUDE WIDESPREAD FLOODING. THUS...WILL NOT
ISSUE FLOOD WATCH WITH THIS PACKAGE. WILL MENTION HEAVY RAINFALL IN
THE GRIDS AND TEXT PRODUCTS THOUGH. THE RAINS WILL ALSO LIKELY
AGGRAVATE THE ONGOING RIVER FLOODING ALONG THE OHIO/MISSISSIPPI
RIVERS.

WINDS WILL KICK BACK TO THE WEST OR SOUTHWEST QUICKLY MONDAY...WITH
THE MAIN STORM SYSTEM STILL OFF TO THE NORTHWEST.  WILL KEEP SOME
LOW POPS FROM TUESDAY INTO WEDNESDAY AS THE REMNANTS OF THE MAIN
STORM SYSTEM MOVE THROUGH THE REGION.  MOISTURE AND INSTABILITY WILL
BE LACKING...HOWEVER...WITH SOME COLD AIR ALOFT...A FEW STORMS MAY
BECOME STRONG.  TEMPERATURES WILL BE PLEASANTLY COOL IN THE 50S AT
NIGHT AND HIGHS WILL RANGE FROM 75 TO 80 THROUGH MUCH OF NEXT WEEK.
THE FORECAST WILL BE DRY AFTER WEDNESDAY...WITH A MODEST WARMING
TREND TOWARD NEXT WEEKEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

MEFFERT
Hazardous weather outlook, May 30, 1:11 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT SUN MAY 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
111 PM CDT SUN MAY 30 2004

...TORNADO WATCHES IN EFFECT FOR THE ENTIRE QUAD STATE THROUGH 7 PM
CDT...

...HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER THE ENTIRE QUAD STATE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE QUAD STATE AREA.

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED THIS AFTERNOON AND
TONIGHT...WITH THE POSSIBILITY OF TORNADOES...VERY LARGE HAIL AND
DAMAGING WINDS.  SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP AND MOVE
ACROSS THE AREA THIS AFTERNOON...AND THEN A LINE OF STRONG TO SEVERE
STORMS WILL SWEEP EASTWARD ACROSS THE AREA THIS EVENING.

SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH TODAY WILL CAUSE
ROUGH BOATING CONDITIONS ON AREA LAKES. THOSE OPERATING SMALL CRAFTS
SHOULD BE ESPECIALLY CAUTIOUS...AND BE PREPARED TO DEAL WITH WHITE
CAP CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. SPOTTERS
AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.

DRS

In the hours before

Local storm report, May 30, 2:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TORNADO          6 N ELKTON              36.90N 87.16W
05/30/2004                   TODD               KY   EMERGENCY MNGR

            TOUCHDOWN 2 MILES SOUTH OF CEDAR GROVE AT COLD BANK ROAD
            AND ST HIGHWAY 508.

&&

DLL
Local storm report, May 30, 2:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             HOPKINSVILLE            36.85N 87.49W
05/30/2004  0.50 INCH        CHRISTIAN          KY   LAW ENFORCEMENT

            HAIL OCCURRED HALFWAY BETWEEN MADISONVILLE AND MORTONS
            GAP.

&&

DLL
Local storm report, May 30, 2:48 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TORNADO          5 SE MADISONVILLE       37.29N 87.44W
05/30/2004                   HOPKINS            KY   TRAINED SPOTTER

            BETWEEN THE TOWNS OF BARNLEY AND EARLINGTON.

&&

DLL
Local storm report, May 30, 2:50 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             MADISONVILLE            37.34N 87.51W
05/30/2004  0.50 INCH        HOPKINS            KY   LAW ENFORCEMENT

            HAIL OCCURRED HALFWAY BETWEEN MADISONVILLE AND MORTONS
            GAP.

&&

DLL
Local storm report, May 30, 3:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FUNNEL CLOUD     1 W BREMEN              37.36N 87.24W
05/30/2004                   MUHLENBERG         KY   FIRE DEPT/RESCUE

&&

DLL
Local storm report, May 30, 3:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TORNADO          1 S MASONVILLE          37.66N 87.03W
05/30/2004                   DAVIESS            KY   EMERGENCY MNGR

            BRIEF TOUCHDOWN IN CORNFIELD.

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:50 PM CDTTornado WarningPAHFulton25 min
May 29, 8:10 PM CDTTornado WarningPAHHickman50 min
May 29, 8:35 PM CDTTornado WarningPAHGraves40 min
May 29, 9:15 PM CDTTornado WarningPAHGraves30 min
May 29, 9:27 PM CDTTornado WarningPAHCalloway, Marshall63 min
May 30, 12:16 PM CDTTornado WarningPAHMcCracken29 min
May 30, 12:35 PM CDTTornado WarningPAHLivingston25 min
May 30, 12:57 PM CDTTornado WarningPAHCrittenden, Livingston63 min
May 30, 1:32 PM CDTTornado WarningPAHChristian, Todd43 min
May 30, 1:39 PM CDTTornado WarningPAHHopkins, Webster66 min
May 30, 1:47 PM CDTTornado WarningPAHCaldwell58 min
May 30, 2:17 PM CDTTornado WarningPAHTodd13 min
May 30, 2:25 PM CDTTornado WarningPAHMcLean35 min
May 30, 2:42 PM CDTTornado WarningPAHHopkins, Muhlenberg63 min
May 30, 2:55 PM CDTSevere Thunderstorm WarningPAHDaviess50 min

Nearby

Tornado Warnings in Kentucky, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.